View Full Version : Betaine HCL and low stomach acid
02-04-2007, 09:56 PM
For the last three weeks I have been under the care of a naturopathic doctor who has recommended Betaine HCL for my low stomach acid condition. Since I have probably had the condition for 5 years or more she says it might take some time for my stomach to heal and relearn to produce hydrochloric acid. Presently I take 4 to 5 650 mg capsules of HCL every meal. I am much better, but I have to eat very small meals. I still get the acid reflux...especially if I am working but not as bad as before. It seems I have to rest all the time...it is really disrupting my life. By the way I also take an herb tincture once a day and acupuncture sessions. I would like to know if anyone else has ever used this therapy and what their results were. She says we would re-evaluate the treatment this week. I am getting a little weary. I do not want to go back to Nexium but I also do not want my life to be disrupted like this for too much longer. Any success stories out there? It would certainly help!
02-04-2007, 11:08 PM
I've been taking HCL with pepsin since last summer (three 650 mg capsules per meal). Haven't been diagnosed but I experienced some reflux and this has gotten rid of it.
Are you saying that taking the HCL is making you tired? I don't have that experience from it, but then again I am taking less than you are.
I learned about taking HCL in the Fast Track Detox Diet by Ann Louise Gittleman. I followed that diet once a month for six months. Switched to GM/MM in January but I'm still taking the HCL, just not quite as religiously. Ann Louise says that people may not need it after taking it for four months, and to try skipping it to see. When I discontinued, the reflux symptoms returned, so I began taking it again.
If you get the Fast Track book from the library, you may find it interesting to read what she says in there about it.
Good luck with your protocol.
02-05-2007, 12:28 PM
I got off of my prevacid by taking stomach acid pills, and apple cider vinegar. Go get some ACV and take a little diluted in water whenever you feel the acid reflux...should take it right away...and will help you a TON while your stomach recovers...it's a long road...but so worthwhile...low stomach acid is not a good thing, short term and especially long term
Good luck!!! I know it can be so frustrating at first!!!
02-05-2007, 06:21 PM
Thank you for your input. Blackster, it is not that it makes me tired, but whenever I try to work, especially if I bend down, I get the burning sensations coming on...if I do nothing I usually feel fine. I will definitely check out that book, Fast Track Detox Diet. Thank you! I know the low acid is very bad...my doctor says that I was not absorbing the minerals and vitamins and this is why I feel tired all the time. I also got four shots of B-12. This seems to help with the energy but not the reflux. As my hubby says I should give it some more time. The doctor told me not to take the ACV for now, Cindy...just the HCL. I think I have a hard time evaluating how much of it I need. Whenever I take five, I have less reflux. However, I am always scared of damaging my stomach by taking too much, so I often take less (3 or 4). Tomorrow is my next appointment. We'll see what she says. We are suppose to reassess the treatment. Thanks for your input! It is good to hear of how other people coped with a similar situation. Hope I will feel better soon! We are going on an Alaskan cruise in July and I want to be able to enjoy everything, including the wonderful food on the cruise ship.
02-06-2007, 01:47 AM
You know what? From all the reading and research I've done, your stomach will be MORE damaged if it's has too little acid. I know, it goes against instinct kind of doesn't it...
The ACV really works great...it's just another acid...and you won't have to take as much stomach acid if you want to try it.
02-06-2007, 01:52 AM
Nice to hear that you do get relief with 5 HCL capsules. That's the max recommended in the Fast Track book (5 per protein-based meal).
Here is a link to a recent post by Ann Louise Gittleman where she discusses HCL:
Sure hope you get lasting relief soon.
02-06-2007, 10:17 AM
Unrelated, I was looking into information on malabsorption the other day and was reading this page (http://www.herbs2000.com/disorders/malabsorption.htm). Lo and behold I came across this:
"Deficiency in stomach acids can be corrected by supplements of betaine hydrochloride (betaine HCl) on a regular basis. The dosage of this acid supplement can be reduced or removed altogether if the inclusion of the supplemental acid causes any sensation of warmth or a burning sensation within the stomach. It is also suggested that the supplements of the betaine HCI must not be used for prolonged periods of time by any patient."
Then I clicked on the Betaine HCL page (http://www.herbs2000.com/h_menu/betaine_hydro.htm) and it says:
"Large amounts of betaine HCI can burn the lining of the stomach. If a burning sensation is experienced, betaine HCI should be immediately discontinued. .People should not take more than 10 grains (650 mg) of betaine HCI without the recommendation of a nutritionally oriented physician. All people with a history of ulcers, gastritis, or gastrointestinal symptoms-particularly heartburn - should see a nutritionally oriented doctor before taking betaine HCI. People taking nonsteroidal anti- inflammatory medications (NSAIDs), cortisone-like medications, or other medications that might cause a peptic ulcer should not take betaine HIL. Betaine HCI helps make some minerals and other nutrients more absorbable."
Hope this helps.
02-06-2007, 11:17 AM
There are conflicting reports then. Anti-inflammatories and may medications damage stomach cells that produce acid...therefore, you need to take extra stomach acid in, if you are taking those medicines. I know I have to. I have not ever had a burning sensation in my stomach...so just take the acid until you feel better...and if your stomach burns, you know you've had too much...drink a little soda water.
OR even better...take ACV!!!
02-06-2007, 01:31 PM
Thanks again to all of you. I really appreciate your input. This will help with my discussion with my naturopatic dr this afternoon. Cindy, you mention that if your stomach burns to take a little soda water or ACV. This is exactly what happens...and I can't figure out if it's because I took too much HCL with my meal or not enough. If the burning happens, one or two hours later, can this still mean I took too much HCL with my meal? I did take some ACV a little while ago when the burning came and it helped, as you mentioned. Thanks again everyone for the input and the info. Very interesting readings!
02-06-2007, 02:29 PM
Yes Jacqueline...from what I've read, it's because you've had too much acid..so you can just neutralize it. Do a google search for low stomach acid, you will find lots of interesting info...
It's hard at first to find your balance, it's a touchy thing...if I feel any reflux at all, I take ACV or betaine, or both...until it's gone.
02-06-2007, 09:27 PM
Just returned from a visit to my naturopatic doctor. Guess what...she says I am doing well considering where I started... Like you Cindy she says I have to experiment to find what works best for me. The burning is probably a sign of too much HCL with my meal. I have cut to three at suppertime. All is good! Keeping my fingers crossed. Will keep you posted of any development. Thanks to everyone for your fine encouragement! The people on this forum are just super...so caring and knowledgeable! I really appreciated your support!
02-07-2007, 01:29 PM
Also...keep in mind that when you go off acid blockers, you will get a rebound response in your body and it will feel much much worse. Mine lasted a few weeks to a month before it began to taper off.
02-07-2007, 06:29 PM
You are so right Cindy! I stopped the acid blockers a month ago and I found it real hard. However, today was a very good day...only needed one shot of ACV. Hopefully I'm over the worst...but I'm more resolved than ever to finish this!...After reading on the subject, I now know that the alternative is much worst!
02-08-2007, 12:22 PM
That's so awesome! I wish more people could get this...when I see tums commercials now, I just cringe...
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.